Jump to content
CrazyBoards.org

Need advice on quitting Effexor


Guest gob

Recommended Posts

Hello,

I've been taking Effexor XR 150mg for around 6 months now. It's helped me to overcome the depression i was feeling, but i think i'm done with it now - i'm no longer depressed, plus i really dislike some of the side effects it gives me, such as low sex drive, bad interactions with alcohol, and a general apathetic feeling. So, my question is, what's the best way to quit taking it? I am extremely sensitive to antidepressants, and needed to ramp my dose up very slowly when i began taking it in order to avoid shakiness and inability to concentrate. Should I similarly ramp-down the dosage over several weeks? Will i suffer withdrawal effects if i just stop today (and, if so, what?) I can't find any good info online, and my doctor (like most) doesn't seem to know much about the effects... I figured i'd ask you guys, because a lot of posters here have very good insights. If you can give me some advice, i'd really appreciate it. Thanks!

Link to comment
Share on other sites

the most important thing is go slooooooooow. and you'll still feel it. i'm going through it now.

some people use prozac as kind of a way to smooth things out while you're coming down.

are you sure it's time to quit, or just time to review your choices?

Link to comment
Share on other sites

  • 2 weeks later...

I agree with Tom that your improvement could be because it's working. If you don't like the se's, though, maybe you could talk to your doc about transitioning to something new. I weaned off Effexor very, very slowly while adding lamictal, wellbutrin, and finally depakote. I'm still working on the right cocktail for me, but I'm off of the Effexor and managed to do it without withdrawal - of course, it took me about two months to be done with it. About 5 or 6 years ago I was on Effexor and just stopped taking it one day and I ended up in the hospital. It can be ugly if you don't take it slow.

Link to comment
Share on other sites

I will add a third voice to the chorus saying---why are you going off it if it helps your depression? Alcohol is no good for depression--it usually makes it worse. What does your pdoc say about this? Is he/she prepared to prescribe another antidepressant? Will you substitute another one?

I think these are all questions you must answer before you go off it.

olga

Link to comment
Share on other sites

Generally the guidelines for antidepressants are if you find one that works stay on it for six months after it's eliminated all your symptoms. This gives you a much better chance of remission and lowers the risk of relapse. Effexor has a reputation for having a horrible withdrawal syndrome but when I went off 300mg by just dropping to 150mg for a week and then 0mg I didn't experience anything that bad. To be on the safe side you should taper off slowly.

Link to comment
Share on other sites

This reply may be a bit late, but it's something I've been thru. Coming off Effexor XR was terrible & I did it the way my dr suggested. I don't even remember the dosage I was taking, but I took 1 pill once a day for over a year. Tapering off, he had me taking it every other day for 2 weeks, then every 2 days for 2 weeks, then cut the dosage in half & took every 2 days for 2 weeks, then I was thru. But I think the life saver here was Valium...he had me on that from day one of the taper! Even still, I can remember the shocks that went off in my head every time I blinked or turned my head! Yeah, that often! The best way to describe it is like volts of electricity zapping inside your mind, causing you to see everything with 1 second between each shot....this in effect causes nausea. These horrible effects did go away about a week after my last dose. I told my dr I would NEVER be on Effexor again, not bc it didn't help, but bc of the side effects coming off!

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...